People with epilepsy are two to three times more likely to die prematurely than the rest of the population.
In what is described as the first study to comprehensively examine the causes of unnatural mortality in people with epilepsy, the authors highlight the need to consider both the “suitability and toxicity of concomitant medication”.
The study used databases from England and Wales to examine 58,729 people with epilepsy and 1,170,794 matched controls. People with epilepsy were between two and three times more likely to die from any unnatural cause (hazard ratio [HR] 2.77), unintentional injury or poisoning (HR 2.97) or suicide (HR 2.15) than controls.
In particular, people with epilepsy were at increased risk of unintentional and intentional self-poisoning with medication.
Opioids (56.5 per cent of deaths from medication poisoning among those with epilepsy and 47.3 per cent among controls) and psychotropic medication (32.3 and 36.7 per cent) were the commonest medications involved in deaths from poisoning.
Antiepileptic drugs (AEDs), in contrast, were involved in 9.7 and 2.5 per cent of deaths from poisoning among people with epilepsy and controls respectively, so AEDs had “a minor role in poisoning deaths”.
“The potential for poisoning and associated relative toxicity of concomitantly prescribed medication should be considered in light of the increased risk of fatal poisoning,” the authors say. They call for research to identify measures to reduce these risks and for professionals to monitor people with epilepsy.
JAMA Neurol doi:10.1001/jamaneurol.2018.0333